Hail, Sheridan
- When
- May 20, 8:50 PM MST
- Where
- Sheridan County, 2 mi E of Hoxie
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.350, -100.400
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 20, 7:00 PM MST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 800 PM MDT THU MAY 20 2004 .DISCUSSION...ISSUED ZONE UPDATE TO INCREASE POPS AND CLOUD COVER FOR THE SOUTHEAST HALF OF THE FORECAST AREA THIS EVENING AS BAND OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES NORTHEAST. THINKING IS THAT THIS AREA WILL CONTINUE TO WEAKEN AS IT MOVES NORTHEAST...BUT EXPECT REDEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS NORTHERN SECTIONS OF FORECAST AREA AS LOW LEVEL JET DEVELOPS AFTER 9-10 PM. ISOLATED TORNADIC SUPERCELL OVER MORGAN COUNTY COLORADO IS EXPECTED TO MOVE ENE WHICH WILL TAKE IT JUST NORTH OF YUMA COUNTY AFTER 10 PM. STORM WILL BE CLOSELY MONITORED FOR ANY CHANGE TO THIS TRACK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT THU MAY 20 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INITIATE AFTER 4 PM MDT (5 PM CDT) ALONG A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHEAST COLORADO INTO SOUTHWEST KANSAS. MODERATE INSTABILITY ALONG WITH FAVORABLE WINDSHEAR AND MOISTURE CONVERGENCE NEAR THE INTERSECTION OF THIS BOUNDARY WILL RESULT IN SOME STORMS BECOMING SEVERE. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. IN ADDITION THERE WILL BE A THREAT FOR A FEW TORNADOES. THE AREA WITH THE BEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE FROM TRIBUNE TO HILL CITY KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO MOVE NORTHWARD DURING THE LATE EVENING AND OVERNIGHT HOURS AS THE BOUNDARY MOVES NORTH AS A WARM FRONT. A SECONDARY FOCUS IS FOR DEVELOPING THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE FRONT RANGE. AS THEY MOVE NORTHEASTWARD WIND SHEAR WILL BECOME INCREASINGLY FAVORABLE FOR SUPERCELL THUNDERSTORMS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. THESE THUNDERSTORMS ARE EXPECTED TO REACH FAR EASTERN COLORADO AFTER 5 PM MDT..CONTINUING ACROSS THE TRI-STATE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERSISTENT SOUTHWEST FLOW ALOFT OVER THE TRI-STATE REGION WILL CONTINUE TO PUSH UPPER LEVEL WAVES ACROSS THE REGION. THESE WEAK WAVES WILL AID IN ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT EACH EVENING FROM THIS WEEKEND TO THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. LAMMERS/THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 939 PM MDT THU MAY 20 2004 COZ090-NEZ079>081-210900- DUNDY-HITCHCOCK-RED WILLOW-YUMA- 939 PM MDT (1039 PM CDT) THU MAY 20 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA UNTIL 3 AM MDT (4 AM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE FROM 930 PM MDT (1030 PM CDT) UNTIL 3 AM MDT (4 AM CDT). IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA COUNTY. IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY... HITCHCOCK AND RED WILLOW COUNTIES. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DLF
The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 03:51 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Decaying thunderstorms east of Lenora produced a minor heat burst event. Temperatures rose from 64 to 73 degrees F between 10:50 pm CDT and 12:30 am CDT accompanied by winds of 67 mph. No known damage. Gusty winds persisted over 2 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402689, 5402690, 5402691.